Tornadoes · United States · Kansas · 2015
EF0 tornado, Plains to Missler, Kansas, May 24, 2015
From Plains to Missler, this EF0 tornado ran 3.1 miles across Meade County on May 24, 2015, touching down at 10:20 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 24, 2015
- Touchdown
- 10:20 PM CDT (03:20 UTC)
- Lifted
- 10:34 PM CDT (03:34 UTC)
- On the ground
- 14 minutes
- Path length
- 3.1 miles (5.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Meade County
- Touchdown point
- 37.340, -100.534
- Lift-off point
- 37.372, -100.496
- Record number
- 1505242120-01
The damage survey
10 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- four pivots one that was mangled
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong short wave trough lifting out of the Rockies combined with an atmosphere that was recovering from earlier thunderstorms. There likely was mesoscale interactions with old outflow boundaries. Tornadoes formed along a warm front lifting north. Many storm spotters and chasers were unable to see the tornadoes due to the proximately to dense fog on the cold side of the front. Those that did observe the tornadoes were astonished at the apparent width and magnitude of the tornadoes. However, it appears that the condensation part of the tornadoes were exceptionally large due to the cold and moist airmass being entrained into them. They appeared to be much stronger than they actually were, likely because of the amount of condensation and associated very low cloud bases.
This tornado moved in from Seward County. It appeared to be much stronger and wider, visually. But the cloud bases were extremely low. The tornado turned north and then northwest as is dissipated, based on the survey. Many persons did not see the tornado due to nearby stratus and fog.
This was a new tornado that developed east of the bigger Plains tornado but passed over open areas with no damage evident.
Another tornado spun up north of an 8 minute tornado near Collano. There was nothing to damage.
This tornado damaged pivot irrigation sprinklers as it moved northeast and then turned north into Gray county.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
23 minutes of warning. NWS DDC issued a tornado warning for this county at 02:57 UTC, 23 minutes before the tornado touched down, in force until 03:30 UTC.
The county was under a tornado watch, issued at 22:01 UTC and running to 05:47 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:00 UTC | 13:51 UTC | Dense Fog Advisory | DDC |
| 22:01 UTC | 05:47 UTC | Tornado Watch | DDC |
| 01:31 UTC | 02:15 UTC | Severe Thunderstorm Warning | DDC |
| 02:03 UTC | 02:30 UTC | Tornado Warning | DDC |
| 02:10 UTC | 03:00 UTC | Severe Thunderstorm Warning | DDC |
| 02:27 UTC | 03:00 UTC | Tornado Warning | DDC |
| 02:57 UTC | 03:30 UTC | Tornado Warning | DDC |
| 03:24 UTC | 04:00 UTC | Tornado Warning | DDC |
| 03:58 UTC | 04:20 UTC | Tornado Warning | DDC |
| 04:07 UTC | 14:00 UTC | Flash Flood Warning | DDC |
| 04:25 UTC | 05:15 UTC | Severe Thunderstorm Warning | DDC |
| 05:14 UTC | 06:00 UTC | Severe Thunderstorm Warning | DDC |
| 05:53 UTC | 06:45 UTC | Severe Thunderstorm Warning | DDC |
| 06:40 UTC | 07:16 UTC | Severe Thunderstorm Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 24, 6:07 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 24, 6:07 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 607 PM CDT SUN MAY 24 2015 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 225 PM CDT SUN MAY 24 2015 A SHORTWAVE TROUGH OVER SOUTHERN COLORADO THIS AFTERNOON WILL LIFT NORTHEASTWARD INTO NORTHWESTERN KANSAS BY LATE TONIGHT AND THEN INTO NEBRASKA BY MONDAY AFTERNOON. ALTHOUGH THE LOWER LEVELS HAVE BEEN STABILIZED SOMEWHAT BY REPEATED MCS ACTIVITY OVER THE PAST FEW DAYS, SOME RECOVERY IS EXPECTED LATE THIS AFTERNOON OVER FAR WESTERN KANSAS AHEAD OF THE TROUGH AND MID TO UPPER LEVEL COLD POOL. THUNDERSTORMS WERE ALREADY DEVELOPING THIS AFTERNOON OVER THE HIGHER TERRAIN OF COLORADO. ADDITIONAL STORMS WILL DEVELOP CLOSE TO THE COLORADO STATE LINE LATE THIS AFTERNOON. THE DEEP LAYERED SHEAR MAY BE SUFFICIENT FOR ROTATING STORMS BUT A TRANSITION TO MORE LINEAR TYPE STRUCTURES IS LIKELY GIVEN THE STRONG FORCING FOR ASCENT. ALSO, UPPER LEVEL WINDS IN THE TROUGH AXIS WERE WEAK, YIELDING VERY WEAK UPPER LEVEL SHEAR. SO DESPITE THE MODERATE SURFACE BASED CAPE VALUES, HAIL ONLY AS LARGE AS HALF DOLLARS IS EXPECTED. THE STORMS WILL PROBABLY EVOLVE INTO AN ORGANIZED CLUSTER AND PROGRESS NORTHEASTWARD ACROSS WESTERN KANSAS TONIGHT. THE BEST CHANCE FOR STORMS WILL BE ALONG AND NORTH OF A LINE FROM ELKHART TO GARDEN CITY TO HAYS. TEMPERATURES TONIGHT WILL BE HELD UP BY CLOUDS AND HIGH DEWPOINTS, WITH MAINLY 60S IN CENTRAL AND SOUTH CENTRAL KANSAS AND 50S IN FAR WESTERN KANSAS. ANOTHER SHORTWAVE TROUGH WILL APPROACH WESTERN KANSAS BY MONDAY AFTERNOON. A FEW LATE DAY THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FEATURE. DUE TO THE WEAK SHEAR, THESE STORMS WILL PROBABLY BE LIMITED TO SMALL HAIL AND HEAVY RAIN. TEMPERATURES SHOULD BE WARMER IN THE ABSENCE OF UPSLOPE FLOW, WITH HIGHS FROM THE MID 70S IN FAR WESTERN KANSAS TO THE LOWER 80S IN SOUTH CENTRAL KANSAS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 328 PM CDT SUN MAY 24 2015 MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL SHORTWAVE LIFTING NORTHEAST ACROSS THE CENTRAL PLAINS INTO THE WESTERN GREAT LAKES REGION TUESDAY GIVING WAY TO A MORE WESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. MEANWHILE, THE GFS AND ECMWF HINT AT A SMALLER UPPER LEVEL SHORTWAVE EJECTING OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS TUESDAY AFTERNOON. ALTHOUGH THE FLOW ALOFT IS PROJECTED TO BE FAIRLY WEAK DURING THIS TIME FRAME, ENOUGH MOISTURE WILL BE PRESENT WITH H85 DEWPOINTS IN EXCESS OF 10C. AS LOW/MID LEVEL LAPSE RATES STEEPEN AND MODEST INSTABILITY DEVELOPS IN CONJUNCTION WITH THE ARRIVAL OF THE SHORTWAVE, ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHWEST KANSAS TUESDAY AFTERNOON AND EVENING. HOWEVER, SEVERE WEATHER WILL BE LIMITED WITH UNFAVORABLE SHEAR PROFILES AND CAPE VALUES WELL UNDER 1000 J/KG. LIMITED THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AND THURSDAY AS A SERIES OF H5 VORT MAXIMA BEGIN TO MOVE OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS DOWNSTREAM OF AN APPROACHING UPPER LEVEL TROUGH ACROSS THE INTERMOUNTAIN WEST. NEAR SEASONAL TEMPERATURES ARE EXPECTED TUESDAY WITH LITTLE CHANGE EXPECTED TO THE OVERALL AIR MASS. THE GFS AND ECMWF SHOW H85 TEMPERATURES WELL UP INTO THE TEENS(C) TO NEAR 20C. SHOULD SEE HIGHS CLIMBING WELL UP INTO THE 70S(F) TO NEAR 80F ONCE AGAIN TUESDAY AFTERNOON. SIMILAR HIGH TEMPERATURES CAN BE EXPECTED THROUGH THE LATER PART OF NEXT WEEK WITH LITTLE CHANGE TO THE OVERALL AIR MASS ACROSS THE REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 603 PM CDT SUN MAY 24 2015 SCATTERED THUNDERSTORMS SPREAD ACROSS WESTERN KANSAS EARLY TONIGHT AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL HIGH PLAINS. NAM BUFR SOUNDINGS INDICATE THAT AS THE UPPER LEVEL DISTURBANCE CROSSES WESTERN KANSAS EARLY TONIGHT THE SOUTHEASTERLY FLOW IN THE LOWER LEVELS WILL CONTINUE AND THE LOWER LEVELS WILL SATURATE, MAINLY BETWEEN 03Z AND 06Z AT DDC AND GCK. BASED ON THE MODEL SOUNDINGS IFR STATUS IS EXPECTED TO RETURN EARLY TONIGHT AND THEN PERSIST THROUGH EARLY MONDAY MORNING AS A SOUTHEASTERLY WIND CONTINUES AT 10 TO 15 KNOTS. VISIBILITIES FALLING BACK INTO THE 1 TO 3 MILE RANGE ALSO LOOKS LIKELY AFTER MIDNIGHT GIVEN THE LOW LEVEL MOISTURE PROFILES. HYS WILL ALSO HAVE IFR CEILINGS AND VISIBILITIES OVERNIGHT BUT THE ONSET OF THESE DETERIORATING CONDITIONS WILL BE CLOSER TO 06Z. GUSTY WINDS AND HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS AS THEY CROSSES WESTERN KANSAS EARLY TONIGHT. TIMING ON CONVECTION IS STILL UNCERTAIN BUT AT THIS TIME IT APPEARS CONVECTION WILL MOST LIKELY TO OCCUR AROUND THE GCK AREA AROUND 03Z AND DDC CLOSER TO 06Z. IF THE STORMS HOLD TODAY THEN HYS WILL HAVE A CHANCE FOR THUNDERSTORMS BETWEEN 08Z AND 11Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 80 55 78 / 20 30 20 20 GCK 58 77 52 77 / 40 30 20 20 EHA 55 77 53 78 / 20 20 20 20 LBL 59 79 54 79 / 20 20 20 20 HYS 58 77 53 79 / 40 30 30 10 P28 60 84 58 77 / 20 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...JJOHNSON AVIATION...BURGERT
Hazardous weather outlook, May 24, 4:32 AM CDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 432 AM CDT SUN MAY 24 2015 KSZ030-031-043>046-061>066-074>081-084>090-251200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 432 AM CDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TODAY INTO TONIGHT ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE UNLIKELY. HOWEVER...ONE OR TWO STRONG STORMS CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH WILL BE POSSIBLE SOUTH OF A LAKIN TO MEADE LINE DURING THE LATE AFTERNOON TO EARLY EVENING HOURS. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED FOG RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDS WEATHER RISK... MONDAY... LIMITED SEVERE THUNDERSTORM RISK. TUESDAY... LIMITED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. FRIDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR LOCATIONS SOUTH OF A LAKIN TO MEADE LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, May 24, 9:15 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT SUN MAY 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 3 ENE BIG BOW 37.58N 101.50W
05/24/2015 M1.00 INCH GRANT KS TRAINED SPOTTER
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, May 24, 9:21 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT SUN MAY 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 2 W KISMET 37.20N 100.74W
05/24/2015 E1.25 INCH SEWARD KS EMERGENCY MNGR
&&
LEELocal storm report, May 24, 9:38 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT SUN MAY 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL 3 ENE BIG BOW 37.58N 101.50W
05/24/2015 E1.00 INCH GRANT KS PUBLIC
0929 PM FUNNEL CLOUD 3 N KISMET 37.25N 100.70W
05/24/2015 SEWARD KS EMERGENCY MNGR
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, May 24, 9:56 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT SUN MAY 24 2015
KSZ043-044-062-063-077-250345-
SCOTT KS-KEARNY KS-LANE KS-GRAY KS-FINNEY KS-
956 PM CDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...NORTHWESTERN GRAY...
SOUTHEASTERN KEARNY...LANE AND EASTERN SCOTT COUNTIES UNTIL 1045 PM
CDT...
AT 956 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM THE MONUMENT ROCKS TO 3
MILES SOUTHWEST OF FRIEND TO 9 MILES SOUTHWEST OF LAKIN...AND MOVING
EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...SCOTT CITY...LAKIN...HOLCOMB...DIGHTON...DEERFIELD...
PIERCEVILLE...ALAMOTA...AMY...MANNING...PLYMELL...FRIEND...
GRIGSTON...SHIELDS...SHALLOW WATER...PENDENNIS AND HEALY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3870 10025 3857 10025 3816 10028 3777 10071
3776 10144 3821 10098 3870 10083
TIME...MOT...LOC 0256Z 268DEG 16KT 3876 10077 3821 10094 3782 10134
RBURGLocal storm report, May 24, 10:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 PM CDT SUN MAY 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM TORNADO 3 WSW PLAINS CITY 37.25N 100.64W
05/24/2015 SEWARD KS TRAINED SPOTTER
SPOTTER REPORTED A CONE TORNADO AT THIS
LOCATION.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, May 24, 10:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 PM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TORNADO 4 N PLAINS CITY 37.32N 100.59W
05/24/2015 MEADE KS STORM CHASER
LARGE WEDGE TORNADO REPORTED 1/2 MILE WIDE.
&&
MRUSSELLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
3.3 hours before the tornado, 71 km from the path. May 25, 2015.
- Mixed-layer CAPE
- 819 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 1597 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 6.1 K/km
Dodge City, (KDDC), 12:00Z
8.7 hours after it, 71 km from the path. May 25, 2015.
- Mixed-layer CAPE
- 1148 J/kg
- Mixed-layer CIN
- -152 J/kg
- Surface CAPE
- 10 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Liberal_muni (LBL), 52 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:35 UTC | 64.4 | 57.2 | 170° 9 kt | 16 | 1007.8 | TS |
| 01:55 UTC | 66.2 | 57.2 | 140° 12 kt | 18 | 1007.5 | TS |
| 02:15 UTC | 64.4 | 57.2 | 110° 9 kt | 1007.8 | VCTS | |
| 02:35 UTC | 64.4 | 57.2 | 130° 13 kt | 17 | 1007.5 | |
| 02:55 UTC | 64.4 | 57.2 | 120° 14 kt | 20 | 1007.1 | |
| 03:15 UTC | 64.4 | 57.2 | 130° 15 kt | 18 | 1007.5 | |
| 03:35 UTC | 64.4 | 57.2 | 130° 16 kt | 23 | 1007.5 | |
| 03:55 UTC | 64.4 | 57.2 | 140° 17 kt | 21 | 1007.1 | VCTS |
| 04:15 UTC | 64.4 | 57.2 | 150° 17 kt | 25 | 1007.8 | VCTS |
| 04:35 UTC | 64.4 | 59 | 230° 6 kt | 14 | 1008.8 | |
| 04:55 UTC | 64.4 | 59 | 170° 14 kt | 23 | 1008.5 | |
| 05:15 UTC | 64.4 | 59 | 250° 10 kt | 1008.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 66 km away, was scanning. The volume nearest the touchdown began at 03:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:09 UTC | HAIL 1.5 | 3 Sw Liberal | Seward, KS | |
| 01:20 UTC | HAIL 1.25 | Liberal | Seward, KS | |
| 01:20 UTC | HAIL 1.75 | Liberal | Seward, KS | |
| 01:33 UTC | HAIL 0.88 | 4 Ene Liberal | Seward, KS | |
| 01:33 UTC | HAIL 3 | 2 Ne Liberal | Seward, KS | |
| 01:39 UTC | HAIL 1.25 | Liberal | Seward, KS | |
| 01:59 UTC | TORNADO | 1 Wsw Hayne | Seward, KS | SPOTTER REPORTED A SHORT LIVED ROPE TORNADO. |
| 02:01 UTC | TORNADO | 7 Nnw Hayne | Seward, KS | ROPE TORNADO ON THE GROUND BRIEFLY 2 MINUTES AGO. |
| 02:04 UTC | HAIL 0.88 | Kismet | Seward, KS | |
| 02:12 UTC | HAIL 1.25 | 2 W Kismet | Seward, KS | |
| 02:29 UTC | FUNNEL CLOUD | 3 N Kismet | Seward, KS | |
| 02:54 UTC | TORNADO | 3 Wsw Plains City | Seward, KS | SPOTTER REPORTED A CONE TORNADO AT THIS LOCATION. |
| 03:00 UTC | TORNADO | 2 Nw Plains City | Meade, KS | BARN HEAVILY DAMAGED AT FARM |
| 03:00 UTC | TORNADO | 2 Nw Plains City | Meade, KS | |
| 03:05 UTC | TORNADO | 3 Nw Plains City | Meade, KS | |
| 03:09 UTC | TORNADO | 4 N Plains City | Meade, KS | LARGE WEDGE TORNADO REPORTED 1/2 MILE WIDE. |
| 03:09 UTC | TORNADO | 4 N Plains City | Meade, KS | |
| 03:22 UTC | TORNADO | 8 Ne Missler | Meade, KS | |
| 03:24 UTC | TORNADO | 6 Wnw Missler | Meade, KS | SPOTTER REPORTED A LARGE WEDGE ON THE GROUND. |
| 03:41 UTC | HAIL 1.75 | 8 Se Copeland | Meade, KS | |
| 03:45 UTC | TORNADO | 5 Nne Missler | Meade, KS | LARGE, WEDGE TORNADO ON THE GROUND |
| 03:45 UTC | TORNADO | 5 Nne Missler | Meade, KS | |
| 03:54 UTC | TORNADO | 6 Ne Missler | Meade, KS | WEDGE TORNADO REPORTED BY STORM CHASER |
| 03:54 UTC | TORNADO | 6 Ne Missler | Meade, KS | |
| 04:00 UTC | TORNADO | 9 Nw Fowler | Gray, KS | HUGE TORNADO SEEN WITH SPOTTER HEARING A ROARING SOUND. |
| 04:15 UTC | TSTM WND DMG | 6 Sse Montezuma | Gray, KS | POWER POLES BLOWN DOWN. POSSIBLE TORNADO DAMAGE. |
| 04:15 UTC | TSTM WND DMG | 6 Sse Montezuma | Gray, KS | |
| 04:15 UTC | TORNADO | 7 S Montezuma | Gray, KS | LARGE WEDGE TORNADO IN PROGRESS. |
| 04:17 UTC | TORNADO | 7 Sse Montezuma | Gray, KS | LARGE WEDGE TORNADO ONGOING. HARD TO SEE AS TORNADO IS OCCURRING WITHIN FOG. |
| 04:28 UTC | TORNADO | 8 Sse The Haggard Elev | Gray, KS | OPERATOR OBSERVED A LARGE TORNADO. |
| 04:30 UTC | TORNADO | 5 S Montezuma | Gray, KS | CHASER REPORTED WEDGE TORNADO IN PROGRESS |
| 04:41 UTC | TORNADO | 4 N Kismet | Seward, KS | |
| 04:47 UTC | TORNADO | 2 E The Haggard Elev | Gray, KS | POWER POLES DOWNED. POSSIBLE TORNADO DAMAGE. |
| 04:47 UTC | TORNADO | 2 E The Haggard Elev | Gray, KS | |
| 04:55 UTC | TORNADO | 5 N Kismet | Seward, KS | |
| 04:56 UTC | TORNADO | 2 S Ensign | Gray, KS | STORM CHASER REPORTS THAT A TORNADO HIT A WIND TURBINE. |
| 04:58 UTC | TORNADO | 3 N Plains City | Meade, KS | |
| 05:01 UTC | TORNADO | 5 N Plains City | Meade, KS | |
| 05:02 UTC | TORNADO | 1 E Ensign | Ford, KS | PROBABLE TORNADO DAMAGE AT A RESIDENCE ON THE EAST SIDE OF ENSIGN AT Y ROAD. |
| 05:02 UTC | TORNADO | 1 Ese Ensign | Ford, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 24, 2015
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 24 | 1:27 AM CDT | EF1 | Nueces, TX | 2.6 | 100 | $750,000 | ||
| May 24 | 2:34 AM CDT | EF1 | Dallas, TX | 1.1 | 80 | $600,000 | ||
| May 24 | 2:34 AM CDT | EF1 | Dallas, TX | 4.9 | 40 | $100,000 | ||
| May 24 | 6:33 AM CDT | EF0 | Harris, TX | 0.5 | 50 | 4 | $200,000 | |
| May 24 | 11:34 AM CDT | EF1 | Harrison, TX | 1.9 | 128 | $75,000 | ||
| May 24 | 12:15 PM CDT | EF1 | St. Clair, MO | 5.0 | 200 | $400,000 | ||
| May 24 | 5:42 PM CDT | EF1 | Lee, IA | 0.1 | 25 | $10,000 | ||
| May 24 | 4:45 PM MDT | EF0 | Cherry, NE | 0.1 | 20 | |||
| May 24 | 4:45 PM MDT | EF0 | Cherry, NE | 0.1 | 20 | |||
| May 24 | 5:59 PM CDT | EF1 | Ozark, MO | 4.7 | 200 | $75,000 | ||
| May 24 | 6:50 PM CDT | EF2 | Mercer, IL | 6.8 | 50 | $30,000 | ||
| May 24 | 9:37 PM CDT | EF1 | Seward, KS | 10.9 | 1,200 | $1.0 million | ||
| May 24 | 9:47 PM CDT | EF0 | Seward, KS | 0.7 | 150 | |||
| May 24 | 10:06 PM CDT | EF0 | Meade, KS | 2.4 | 100 | |||
| May 24 | 10:47 PM CDT | EF1 | Meade, KS | 13.2 | 800 | |||
| May 24 | 11:26 PM CDT | EF2 | Meade, KS | 14.6 | 250 | |||
| May 24 | 12:20 AM CDT | EF1 | Ford, KS | 6.4 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.